Alert archive / Kansas / High Wind Watches in 2023
High Wind Watch 2, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Feb 21, 2023, 10:43 AM CST for Morton County, Stevens County, Kansas. It took effect at Feb 22, 2023, 1:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 10:43 AM CST (16:43 UTC)
- In effect from
- Feb 22, 2023, 1:00 PM CST
- Expired
- Feb 22, 2023, 12:32 AM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WWUS73 KDDC 211643 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1043 AM CST Tue Feb 21 2023 KSZ084-085-221045- /O.NEW.KDDC.HW.A.0002.230222T1900Z-230223T0200Z/ Morton-Stevens- Including the cities of Elkhart and Hugoton 1043 AM CST Tue Feb 21 2023 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Morton and Stevens Counties. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
750 WWUS73 KDDC 220632 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1232 AM CST Wed Feb 22 2023 KSZ084-085-230000- /O.UPG.KDDC.HW.A.0002.230222T1900Z-230223T0200Z/ /O.NEW.KDDC.HW.W.0003.230222T1900Z-230223T0200Z/ Morton-Stevens- Including the cities of Elkhart and Hugoton 1232 AM CST Wed Feb 22 2023 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Morton and Stevens Counties. * WHEN...From 1 PM this afternoon to 8 PM CST this evening. * IMPACTS...Damaging winds may blow down trees and power lines. Some power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Given the ongoing drought, widespread blowing dust is expected where winds materialize, significantly reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Turner
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Feb 21, 4:38 AM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Feb 21, 4:38 AM CST, 6 hours 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 438 AM CST Tue Feb 21 2023 ...Updated Synopsis and Aviation... .SYNOPSIS... Issued at 430 AM CST Tue Feb 21 2023 Unseasonably warm afternoon temperatures are expected Tuesday. An arctic cold front will usher in much colder air from north to south on Wednesday. Bitterly cold subzero wind chills are expected both Thursday and Friday mornings. && .SHORT TERM...(Tuesday through Wednesday) Issued at 1200 AM CST Tue Feb 21 2023 Midnight infrared satellite imagery indicated wisps of cirrus drifting by, embedded in dry quiet WNWly midlevel flow. A light wind regime continued, and these light winds will trend light southeast through sunrise, holding most locations in the 25-35 degree range. It will be a toasty Tuesday, as temperatures soar this afternoon. As midlevel flow backs to SWly, and 850 mb SWly flow strengthens, the lower atmosphere warms impressively, with 00z models warming 850 mb temperatures to near 17C at DDC, and as warm as 19C across the southwest zones. Elevated winds will be mainly due south through about midday, but once surface winds veer to a SWly downslope component, many locations will warm into the lower 70s. Continued to follow the warmest 00z MAV guidance south and west of Dodge City, with a forecast high of 77 at Liberal. The forecast will call for a high of 71 at DDC, which is 20 degrees above normal for 21 February. Not bad for one month before the spring equinox. The strongest southwest winds Tuesday afternoon will be colocated with the most impressive warmth, and strongly favor areas south and west of Dodge City. Liberal will be one of the windiest locales Tuesday, with gusts in the 40-50 mph range. However, wind magnitudes will decrease markedly with northwest extent, with much less wind expected near a strong surface cyclone, expected to be near Syracuse in the late afternoon. Areas of blowing dust were maintained in the grids for the southwest zones this afternoon, but thinking this will be more of a hazard across the combined panhandles, further removed from the surface cyclone. Increasing clouds and elevated southwest winds are expected tonight through sunrise Wednesday. These elements, along with a strong low level jet, will work against radiational cooling strongly, with many locations holding in the 40s all night. Still expect some light rain to clip across/near Barber county and the far southeast vicinity late tonight/early Wednesday, but QPF in the DDC CWA will be minimal, and zero for most locales. Temperatures will be springlike, in the mid 50s, at sunrise Wednesday near Medicine Lodge. A strong arctic cold frontal boundary will sag south through SW KS daylight Wednesday. This is expected to be a dry frontal passage for SW KS, and removed all pops (<15%) through the period. The general trend of much colder north and much warmer south is obvious, but the exact forward progress of the boundary is up for some debate. At least initially, the cold air will not be deep, and will not have much of a synoptic push, so it may sag south by its own weight during the day. Historically, most numerical weather prediction is horrendous at depicting advancing shallow arctic air masses, simply as a resolution problem. Looking at the various solutions, 00z NAM tries to hold the front up near the Arkansas River through 6 pm Wednesday, which would support another very warm day in the 70s near Oklahoma, along with wind/dust/fire concerns for southern zones. The global models (GFS/ECMWF) actually show a faster front, near the Arkansas River at 6 am, then clearing most of the CWA by 6 pm. Finally, the CAMs are in the fastest camp, with the 00z ARW showing the arctic boundary clearing the KS/OK border as soon as noon Wednesday! Experience strongly teaches not to slow down arctic frontal advances in the numerical prediction, and this forecast will show the cold front arriving in the central CWA (Dodge City) early Wednesday morning. After mild overnight temperatures in the 40s, many northern locations behind the cold front will have no chance to warm up during the day, holding in the 30s and 40s. In fact, a non-diurnal curve down to the 20s is likely across northern zones prior to sunset. At the same time, assuming the areas adjacent to Oklahoma may have time for temperatures to soar into the 70s before the front arrives. Max temp grid for Wednesday sports a 40 degree gradient, from mid 30s north to mid 70s south. The traditional "high temperature" forecast for Wednesday at any one specific location really will not mean much; just be prepared for much colder air arriving north to south during the day. .LONG TERM...(Thursday through Monday) Issued at 130 AM CST Tue Feb 21 2023 Key Messages: -Bitterly cold subzero wind chills expected both Thursday and Friday mornings. -The dry forecast continues Thursday through Saturday with no drought relief. -A window of opportunity for showers and thunderstorms is apparent Sunday. There may be some flurries across northern zones for several hours Wednesday evening as the primary shortwave ejects through the central plains, but models maintain continuity that any snow accumulations and impacts will be relegated to WFO Goodland's CWA and especially Nebraska. Manually limited pops to slight chance along and north of K-96; just not expecting much. All other locations will remain dry. With the assistance of nocturnal hours and a much stronger synoptic push of the arctic surface high to the north, much colder arctic air will invade fully by 6 am Thursday. Northwest winds supplying the cold advection do not appear overly strong, but certainly gusting over 30 mph. Cold advection will force air temperatures commonly in the single digits Thursday morning, with with subzero wind chills common along and north of US 50. Wind chill advisory criteria (-15) will be approached across northern zones for the Thursday sunrise commute. Thursday will be cold, on the southwest periphery of a strong sprawling arctic surface high encompassing most of the plains. The fresh arctic air mass will also be very dry, such that sunshine is expected, allowing a diurnal warming cycle to occur. That said, the northern half of SW KS will remain below freezing, ranging to near 40 adjacent to Oklahoma. A high of 31 is forecast at DDC, 20 degrees below normal. A strong ridge axis extending from the 1046 mb arctic anticyclone in South Dakota will deliver another very cold morning Friday, with again single digit air temperatures common. With the parent arctic high well removed, northeast winds will remain elevated at 10-15 mph, again delivering subzero wind chills, but most likely not wind chill advisory criteria. Return flow establishes Friday, but models maintain an easterly component, implying recirculated continental polar air. As such, models and NBM are trending colder Friday, with many locations stuck in the 30s. A dramatic jump in temperatures is expected Saturday, with model consensus showing about 10C of warming at 850 mb, supporting a return of 50s and lower 60s. 00z ECMWF with ensemble support shows a strong 535 dm closed low near Los Angeles 6 pm Saturday. Models subsequently eject this system very rapidly into Kansas by Sunday evening. Guidance suggests that Gulf of Mexico moisture will have a chance to entrain into this cyclone's circulation, into SW KS, before the system's arrival late Sunday. Indeed, much guidance has MUCAPE up to 1000 J/kg across/near SW KS 6 pm Sunday, delivered by a 60 kt 850 mb jet. NBM pops for showers and thunder were retained centered on Sunday evening, but remember, this is 5 1/2 days away. Such a quick ejection could easily dryslot SW KS, especially during winter. Will not be messaging rain potential Sunday, just yet. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 438 AM CST Tue Feb 21 2023 VFR will continue through this TAF cycle, with variable amounts of cirrus, and in increase in midlevel clouds 06-12z Wed. After 15z Tue, south winds will increase at all airports, gusting to near 30 kts. After 18z, winds will veer to SWly, with the strongest winds expected at LBL, where gusts to near 40 kts are expected. Areas of blowing dust are possible at or in the vicinity of LBL Tuesday afternoon. After 00z Wed, SW winds will diminish but remain elevated, courtesy of a strong low level jet. Included a mention of low level wind shear at all airports after 06z Wed. && .FIRE WEATHER... Issued at 200 AM CST Tue Feb 21 2023 Unseasonably warm afternoon temperatures will reduce minimum relative humidity to the 10-20% range across much of southwest Kansas Tuesday afternoon. The driest air, with relative humidity to near 10%, is expected in the counties adjacent to Oklahoma. Elevated south winds are expected areawide by midday, trending southwest and increasing in the afternoon. The strongest SW winds are also expected adjacent to Oklahoma, colocated with critically dry minimum relative humidity. Maintained red flag warning for Morton, Stevens, Seward, Meade and Clark counties Tuesday afternoon, where confidence is highest that critically dry air (warmest temperatures), very dry fuels, and strongest winds will coincide for several hours. Some consideration was given to adding Stanton, Grant and Haskell counties to the red flag warning, and the day shift may still add them. Wind magnitudes are expected to diminish quickly with northern extent, in closer proximity to the surface low. This limitation stated, wildfire conditions will at least be elevated for these additional counties. Outdoor burning, or activities creating sparks or flames, are strongly discouraged across the southwest half of SW KS Tuesday afternoon. Will not be issuing a fire weather watch for the southern zones for Wednesday on this update. Consensus of short term higher resolution models suggests the arctic cold front will arrive near the OK/KS state line by midday Wednesday, with fire danger rapidly diminishing, and humidity rapidly increasing, in the front's wake. Will need to watch the immediate Oklahoma border vicinity for wildfire risk through Wednesday, but this is expected to be relegated to chiefly the Texas Panhandle. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 46 48 6 / 0 0 0 10 GCK 70 42 43 6 / 0 0 10 10 EHA 76 43 65 20 / 0 0 0 0 LBL 77 43 70 13 / 0 0 0 0 HYS 65 37 40 6 / 0 0 10 20 P28 70 53 74 17 / 0 20 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM CST this evening for KSZ084>088. && SYNOPSIS...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner FIRE WEATHER...Turner
Hazardous weather outlook, Feb 21, 2:07 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 207 AM CST Tue Feb 21 2023 KSZ030-031-043>046-061>066-074>081-084>090-220815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 207 AM CST Tue Feb 21 2023 /107 AM MST Tue Feb 21 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tuesday. A critical risk of wildfire spread is expected Tuesday afternoon in the counties adjacent to Oklahoma. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Much colder air will result in subzero wind chills Thursday morning and again Friday morning, with the coldest readings north of US Highway 50. .SPOTTER INFORMATION STATEMENT... Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 10:42 AM CST | Fire Weather Watch | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 14 hr |
| Feb 21, 3:57 PM CST | Wind Chill Advisory | DDC | Edwards, Ellis, Finney, Ford, Grant, Gray and 13 more | 42 hr |
Nearby
High Wind Watches in Kansas, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.